Winter Weather, Dunklin
- When
- March 11, 3:00 PM CST to 8:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Two inches of snow fell.
A arctic front moved through the region changing rain to snow. Snow, occasionally heavy, fell into the early evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A arctic front moved through the region changing rain to snow. Snow, occasionally heavy, fell into the early evening. About two inches fell over the Missouri Bootheel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 11, 11:46 AM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1146 AM CST Sat Mar 11 2017
.UPDATE...
Updated for the 18z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 1104 AM CST Sat Mar 11 2017/
Skies are cloudy across the forecast area this morning with
temperatures ranging from around 30 degrees to the mid 40s. One
area of snow has moved through northern sections of the forecast
area this morning with some reports of up to 4 inches in portions
of Henry and Benton counties in northwest Tennessee. Additional
precipitation is moving into northeast Arkansas at this time. With
temperatures remaining at or near freezing over the Missouri
bootheel and northwest Tennessee, expect more snow over these
areas this afternoon and tonight. With that in mind, have extended
the Snow Advisory until midnight for these areas. An additional
snow advisory may be needed tonight for areas south of the current
advisory but will not need to deal with that until this
afternoon.
ARS
&&
.PREV DISCUSSION... /issued 611 AM CST Sat Mar 11 2017/
It doesn't look like our Freeze Warning/Frost Advisory is going
to pan out. In fact I just cancelled the products. Cloud cover
moved in quickly overnight and temperatures leveled off in the
upper 30s. Light rain is falling along the Missouri and Kentucky
state lines. There could be some sleet mix in with the rain
briefly this morning. The HRRR has done a great job forecasting
this precipitation so far...it will be worth keeping an eye on for
future development.
It will be a cold wet day across the Midsouth. Most areas will
remain in the middle 30s to middle 40s for most of the day. North
winds will make it feel even colder. Much of West Tennessee...the
Missouri Bootheel and East Arkansas will not see wind chills above
35 degrees.
Guidance has shifted the corridor of maximum QPF a bit farther
South than previous runs, targeting an area from far Northeast
Arkansas...across the Missouri Bootheel to near I-40 at the
Tennessee River with the highest QPF. SREF maximum snowfall
values are nearly double over what we were looking at
yesterday...up to 7-10 inches but mean values are still around an
inch or less. Raised snowfall values slightly...but still below
Advisory Criteria. We should see mostly, if not all rain today,
although it would not surprise me to see some sleet in Northwest
Tennessee late this afternoon. Surface air temperatures should
remain above freezing, so accumulation should not be a problem.
Furthermore, 2 inch soil temperatures are in the 60s so it will
take quite a bit of time...or heavy intensity to see any
accumulation. GFS soundings indicate a pretty quick changeover to
snow this evening...while the NAM indicates a bit more of a wintry
mix. Given the fact that we are 5 degrees or more warmer right
now than we expected...will lean toward more of a mix than all
snow. If areas along the Mississippi State line see any wintry
precipitation at all it would be after midnight. Moisture will
quickly shift out of the area after midnight. The chance of any
precipitation in the Midsouth by sunrise looks minimal.
Temperatures should rebound into the low to middle 50s
Sunday...but cool back to near freezing across most of the area
Sunday night. A fairly strong trough will approach the Midsouth
early Monday tracking through strong Northwest Flow. Depending on
its exact time of arrival, we could see another minor round of
wintry precipitation around sunrise in Northeast Arkansas.
However...temperatures will warm quickly Monday resulting in
another cool rainy day.
Temperatures will remain below normal through most of the work
week. Highs by Friday afternoon may be near to slightly above
normal, in the middle 60s. Rain looks to return to the Midsouth
by Friday.
30
&&
.AVIATION...18z TAFs
IFR cigs have developed south into KJBR at the start of the
forecast period and should remain so through at least 05z.
Elsewhere, VFR cigs prevail but should gradually lower to MVFR
this evening, except maybe a period of IFR at KMKL. Confidence in
IFR at KMEM too low to include in the latest forecast but will be
monitored closely.
Rain showers...possibly mixed with sleet and snow at times...can
be expected this afternoon at KJBR. As colder air builds in
aloft...a transition from rain/mix to all snow is anticipated at
all sites except KTUP this evening. Timing for the changeover is
earliest at KJBR (late afternoon), to around 00z at KMKL, to
around 03z at KMEM. Greatest chances for snow accums will remain
at KJBR and KMKL, with little to no accums for KMEM expected at
this time. KTUP should remain all rain for the overnight hours.
Winds should remain northeast this afternoon between 10-15 kts.
Precipitation should end from north to south between 05-09z with
skies clearing. Winds should remain northeasterly overnight
between 10-12 kts this evening and gradually diminish late tonight
into Sunday morning. VFR conditions are anticipated at all sites
through Sunday morning.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Freeze Warning from midnight CST tonight to 11 AM CDT Sunday for
Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Mississippi-
Poinsett-Randolph-St. Francis.
Frost Advisory from midnight CST tonight to 11 AM CDT Sunday for
Lee AR-Phillips.
MO...Freeze Warning from midnight CST tonight to 11 AM CDT Sunday for
Dunklin-Pemiscot.
Winter Weather Advisory until midnight CST tonight for Dunklin-
Pemiscot.
MS...Freeze Warning from midnight CST tonight to 11 AM CDT Sunday for
Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-Tishomingo.
Frost Advisory from midnight CST tonight to 11 AM CDT Sunday for
Calhoun-Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-Monroe-
Panola-Pontotoc-Quitman-Tallahatchie-Tate-Tunica-Union-
Yalobusha.
TN...Freeze Warning from midnight CST tonight to 11 AM CDT Sunday for
Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Winter Weather Advisory until midnight CST tonight for Benton TN-
Carroll-Dyer-Gibson-Henry-Lake-Obion-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 1132 AM CST Sat Mar 11 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121945- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1132 AM CST Sat Mar 11 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Localized moderate snow is expected across northwest Tennessee and the Missouri Bootheel. A Winter Weather Advisory is in effect until midnight tonight. There is the potential for light accumulating snow...possibly mixed with sleet across portions of the Mid South, mainly along and north of Interstate 40 through early Sunday morning. Accumulations are expected to remain below one inch. Freeze Warnings/Frost Advisories are in effect overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Freeze Warnings/Frost Advisories are in effect Sunday morning. Some late night and early morning freezing temperatures will remain possible through Thursday. .SPOTTER INFORMATION STATEMENT... Please send snow accumulations to the National Weather Service in Memphis Tennessee. JLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 AM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM SNOW BRUCETON 36.03N 88.25W
03/11/2017 M0.5 INCH CARROLL TN AMATEUR RADIO
ONE HALF INCH OF SNOW REPORTED IN BRUCETON IN CARROLL
COUNTY TENNESSEE.
&&
JLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1012 AM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM SNOW 2 SE PARIS 36.28N 88.28W
03/11/2017 M4.0 INCH HENRY TN CO-OP OBSERVER
4 INCHES OF SNOW REPORTED BY COOPERATIVE OBSERVER 2 MILES
SOUTHEAST OF PARIS IN HENRY COUNTY TENNESSEE.
&&
JLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1016 AM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM SNOW BIG SANDY 36.24N 88.08W
03/11/2017 M3.5 INCH BENTON TN TRAINED SPOTTER
3.5 INCHES OF SNOW REPORTED IN BIG SANDY IN BENTON COUNTY
TENNESSEE.
&&
JLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM SNOW 5 NE PARIS 36.35N 88.24W
03/11/2017 M4.5 INCH HENRY TN TRAINED SPOTTER
4.5 INCHES OF SNOW REPORTED BY TRAINED SPOTTER TO THE
NORTHEAST OF PARIS IN HENRY COUNTY TENNESSEE.
&&
JLHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1042 AM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY SNOW 5 NE PARIS 36.35N 88.24W
03/11/2017 E2.0 INCH HENRY TN PUBLIC
ONE INCH PER HOUR RATE. TWO INCHES OF SNOW DEPTH AND
VISIBILITY OF 3/4 MILE.
0656 AM HEAVY SNOW 4 N BIG SANDY 36.29N 88.08W
03/11/2017 E1.0 INCH BENTON TN BROADCAST MEDIA
AT LEAST ONE INCH OF SNOW ACCUMULATION OVER PAST TWO
HOURS.
0748 AM HEAVY SNOW PARIS 36.30N 88.31W
03/11/2017 M3.0 INCH HENRY TN BROADCAST MEDIA
3 INCHES OF SNOW MEASURED IN PARIS.
1009 AM SNOW BRUCETON 36.03N 88.25W
03/11/2017 M0.5 INCH CARROLL TN AMATEUR RADIO
ONE HALF INCH OF SNOW REPORTED IN BRUCETON IN CARROLL
COUNTY TENNESSEE.
1009 AM SNOW 2 SE PARIS 36.28N 88.28W
03/11/2017 M4.0 INCH HENRY TN CO-OP OBSERVER
4 INCHES OF SNOW REPORTED BY COOPERATIVE OBSERVER 2 MILES
SOUTHEAST OF PARIS IN HENRY COUNTY TENNESSEE.
1014 AM SNOW BIG SANDY 36.24N 88.08W
03/11/2017 M3.5 INCH BENTON TN TRAINED SPOTTER
3.5 INCHES OF SNOW REPORTED IN BIG SANDY IN BENTON COUNTY
TENNESSEE.
1014 AM SNOW 5 NE PARIS 36.35N 88.24W
03/11/2017 M4.5 INCH HENRY TN TRAINED SPOTTER
4.5 INCHES OF SNOW REPORTED BY TRAINED SPOTTER TO THE
NORTHEAST OF PARIS IN HENRY COUNTY TENNESSEE.
&&
JLHThe national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
Two inches of snow fell.
Two inches of snow fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689474, 689475.